Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 312, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 26, 2001, 11:54 PM CDT for Pickens County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 26, 2001, 11:54 PM CDT (04:54 UTC)
- Expired
- Jun 27, 2001, 12:45 AM CDT
- In force
- 51 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Pickens County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 4.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1845 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1086 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
556 WUUS54 KBMX 270455 SVRBHM ALC107-270545- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1154 PM CDT TUE JUN 26 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PICKENS COUNTY IN WEST CENTRAL ALABAMA * UNTIL 1245 AM CDT * AT 1148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER THE TOWN OF MEMPHIS...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... PICKENSVILLE...MCMULLEN AND ALICEVILLE. STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. LAT...LON 3315 8838 3302 8823 3317 8786 3351 8800
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 10:22 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jun 26, 10:22 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 1022 PM CDT TUE JUN 26 2001 LARGE CYCLONIC VORTEX SPINNING ACROSS EXTREME W TN/KY THIS EVENING. BMX 00Z SOUNDING INDICATING FAIRLY UNSTABLE AIRMASS WITH K30+/TT50+ AND LI -7. COLD POOL ASSOCIATED WITH UPPER LOW PRODUCED DECENT LAPSE RATES ACROSS THE AREA...WITH PLENTY OF HAIL REPORTS SINCE 4PM. THE LOW WILL SLOWLY DRIFT WESTWARD...MAKING LITTLE PROGRESS OVERNIGHT. SHWRS AND TSTMS HAVE GENERALLY WEAKENED OVER THE PAST HOUR...BUT WITH MESO SCALE BOUNDARIES AND CONVERGENCE AREAS/SHORT WAVE ROTATING AROUND UPPER LOW...WILL LEAVE SCATTERED POPS (30) IN N AL OVERNIGHT. MAIN CHANGES TO ZONE PACKAGE WILL BE REMOVAL OF EVENING WORDING AND LEAVING POPS NORTH REMAINDER OF TONIGHT. N AL WILL ALSO SEE VARIABLE CLOUDINESS AS SOME LOW CLOUDS WILL DEVELOP TOWARD MORNING AS HIGH CLOUDS LEAVE. PATCHY FOG EXPECTED IN RAIN AREAS AS DEW POINT DEPRESSION WILL BE NEAR ZERO. NO POPS SOUTH. TEMPS GENERALLY OK BUT WORDED AS A RANGE. 75 .BHM...NONE.
In the hours before
Local storm report, Jun 26, 7:57 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
757 PM CDT TUE JUN 26 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM HOLLYTREE AL 1.00 INCH HAIL
06/26/01 JACKSON DIME TO QUARTER SIZE HAIL
OBSERVED IN HOLLYTREE.
0633 PM CARROLLTON AL 0.88 INCH HAIL
06/26/01 PICKENS NICKEL SIZE HAIL REPORTED
IN CARROLLTON.
0736 PM MULGA AL 1.75 INCH HAIL
06/26/01 JEFFERSON QUARTER TO GOLF BALL SIZE
HAIL REPORTED BETWEEN
BIRMINGPORT AND MULGA.
0749 PM GRAYSVILLE AL 1.75 INCH HAIL
06/26/01 JEFFERSON QUARTER TO GOLF BALL SIZE
HAIL REPORTED IN
GRAYSVILLE. WIND GUSTS
MEASURED AT 53 MPH.Local storm report, Jun 26, 9:05 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
905 PM CDT TUE JUN 26 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM DOUBLE SPRINGS AL LIGHTNING
06/26/01 WINSTON 4 COWS WERE KILLED BY A
LIGHNTING STRIKE NEAR
DOUBLE SPRINGS.
0758 PM LIPSCOMB AL 0.75 INCH HAIL
06/26/01 JEFFERSON DIME SIZE HAIL REPORTED
IN LIPSCOMB.
0807 PM MOUNTAIN BROOK AL 0.75 INCH HAIL
06/26/01 JEFFERSON DIME SIZE HAIL WAS
REPORTED NEAR BROOKWOOD
MALL.
0830 PM MOUNTAIN BROOK AL 0.75 INCH HAIL
06/26/01 JEFFERSON DIME SIZE HAIL WAS
REPORTED NEAR FIRE
STATION 2 ON OVERTON
ROAD.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 7:25 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 65 min |
| Jun 26, 8:26 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 49 min |
| Jun 26, 10:54 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 36 min |
| Jun 27, 3:37 AM CDT | Flash Flood Warning | BMX | Tuscaloosa | 3 hr |
| Jun 27, 2:56 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.